Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Neuropharmacol. 2001 Mar-Apr;24(2):106-8.

Reversal of pathologic cardiac parameters after transition from clozapine to olanzapine treatment: a case report.

Author information

  • 1Anxiety and Stress Research Unit, Ministry of Health Mental Health Center, Faculty of Health Sciences, Ben-Gurion University of the Negev, Beer Sheva, Israel.

Abstract

Antipsychotic medications have been associated with significant cardiovascular adverse effects and instances of sudden cardiac death. Recently, we started to evaluate cardiac parameters in medicated patients with schizophrenia using power spectrum analysis of heart rate variability. We present a case of a patient with long-standing schizophrenia who was treated with clozapine. His electrocardiogram revealed minor abnormalities, including a prolonged QT interval. Power spectrum analysis of heart rate variability demonstrated marked abnormalities in autonomic nervous system activity. Two years later, his treatment was switched to olanzapine. We reevaluated his cardiac parameters. Power spectrum analysis studies revealed that heart rate had significantly improved and that power spectrum cardiovascular parameters had returned to normal. Serial electrocardiograms revealed a minimally and asymptomatically prolonged QT interval. This case demonstrates the importance of screening electrocardiograms, even in healthy young patients. It also emphasizes how minor changes in electrocardiogram can be overlooked on standard electrocardiograms. Power spectrum analysis of heart rate variability is useful in this instance because it magnifies the trace and detects even minor disturbances. Care should be taken in prescribing antipsychotic drugs to patients who are prone to cardiovascular side effects, and alternatives to antipsychotics with prominent anticholinergic profile, in particular, should be sought.

PMID:
11307047
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk